Endgames Picture quiz

Fast and Furious

BMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b2339 (Published 01 July 2009) Cite this as: BMJ 2009;339:b2339
  1. Justine Bhar-Amato, research fellow
  1. 1Heart Hospital, London W1G 8PH
  1. j.bhar-amato{at}ucl.ac.uk

    A 65 year old man attended the accident and emergency department complaining of episodic palpitations associated with dizziness. He had a pulse of 250 beats/min with a regular rhythm and a blood pressure of 105/78 mm Hg. Physical examination was otherwise normal. He had a history of paroxysmal atrial fibrillation and was taking flecainide 100 mg twice a day and warfarin.

    Electrocardiography was performed on admission (fig 1). Subsequently, a 6 mg bolus of adenosine was administered and a continuous two lead rhythm electrocardiogram recorded (fig 2).

    Fig 1 Electrocardiogram on admission

    Fig 2 A two lead electrocardiogram recorded during and after administration of an adenosine bolus. (A) Trace from the precordial leads during administration of an adenosine bolus; lead V1 at the top and lead II below. (B) Continuation of the trace from the precordial leads following administration of an adenosine bolus; lead V1 at the top and lead II below

    Questions

    • 1 What is the arrhythmia shown in this patient’s electrocardiograms?

    • 2 What important element in this patient’s history could have precipitated his presentation?

    Answers

    Short answers

    • 1 Figure 1 shows a supraventricular arrhythmia that could, on the basis of the adenosine test, be either atrial flutter or a focal atrial tachycardia. The adenosine test revealed regular organised atrial activity, which is actually flutter waves occurring at a rate of approximately 250 per min. This activity constitutes atrial flutter with 1:1 conduction. There is also intermittent atrioventricular block with the adenosine, although the rapid ventricular response rate eventually resumes (as seen towards the end of fig 2B).

    • 2 The use of flecainide—alone, without a rate limiting drug such as a β blocker or calcium channel blocker—to treat this patient’s atrial fibrillation could be responsible for his presentation. Flecainide to treat atrial fibrillation raises the risk of atrial flutter and …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe